Illinois, 2005

Flooding in Illinois, January 5 to 31, 2005

January 5 to 31, 2005 · NWS PAH · 4 events in 4 counties and zones

Record flooding of the Lower Wabash River occurred, prompting state disaster declarations that included Wabash, White, and Gallatin Counties. Floodfighting activities included the construction of temporary sandbag levees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Record flooding of the Lower Wabash River occurred, prompting state disaster declarations that included Wabash, White, and Gallatin Counties. Floodfighting activities included the construction of temporary sandbag levees. An agricultural levee near Calvin (in White County) was breached in three places, inundating thousands of acres of farmland. All access to the small community of Maunie (in White County) was cut off by floodwaters, and half of the community was underwater. Ambulances were sent to rescue three oil field workers who were caught in floodwaters near Crossville. No serious injuries were reported. Combined effects of the Wabash and Little Wabash Rivers resulted in at least one half million dollars in damage to White County roads. In Grayville (in Edwards County), there was sandbagging of a few structures, and some basements were flooded. In Wabash County, water was up to Route 1 in Mount Carmel. Greathouse Creek backed up into Mount Carmel, forcing the evacuation of a trailer park and closing a street. Extensive sandbagging of an agricultural levee was required near Keensburg. Much of Beall Woods State Park was flooded, including a bridge that was under three feet of water. Isolated evacuations of some lowland residents were conducted all along the river. Numerous roads were closed. River levels neared the base of the State Route 64 bridge connecting Mount Carmel IL and East Mount Carmel IN, but the bridge was not officially closed. Two large sections of an abandoned railroad bridge collapsed into the river just north of the Interstate 64 bridge. The flood crest at Mount Carmel, Illinois was 33.95 feet, which exceeded the highest on record. The flood crest at New Harmony, IN was 23.14 feet, the highest since January of 1950. The river crested at both locations on the 13th. The record flooding was partially the result of rapid snowmelt from a record-setting snowstorm that crippled southeast Illinois and southwest Indiana just before Christmas. The 22 inches that fell in Evansville, IN set a 24-hour snowfall record. All of the snow cover, which contained liquid equivalents from 1 to 2.5 inches in southern and central Indiana, melted by New Year's Day. The rapid snowmelt was then followed by a widespread heavy rainfall event from 2 to 4 inches over parts of the Wabash Basin from January 1st to the 3rd. Yet another heavy rainfall event occurred from the 4th to the 6th, bringing an additional 2 to 4 inches. Two additional heavy rainfall events, from 1 to 4 inches, affected central and/or southern Indiana on the 11th and again on the 13th. As the record flood crest was moving down the river, flood fighting activities occurred in brutally cold conditions from the 15th to the 18th. Lows were in the single digits each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 2:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 5, 2:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 AM CST WED JAN 5 2005

.DISCUSSION...

A FLOOD WATCH WAS POSTED LAST NIGHT FOR MOST OF THE PADUCAH FA
EXCEPT THE FAR SE...AND IT IS IN EFFECT TODAY AND TONIGHT. MODEL QPF
AND HPC SUGGEST AVERAGE QPF TOTALS FROM 0.75 TO 1.5 ACROSS THE
AREA...WHICH WILL ONLY EXASCBERATE ALREADY SATURATED GROUND
CONDITIONS. WITH DITCHES...CREEKS...AND STREAMS REPORTED AT OR NEAR
BANKFULL IN MANY LOCALES...THIS ADDITIONAL RAINFALL MAY WELL LEAD TO
SOME FLOODING PROBLEMS...ESPECIALLY MINOR LOW LAND AND ROAD/CREEK
FLOODING. PLUS WITH THE CONTINUATION OF A CONVECTIVE THREAT PER THE
LATEST SWODY1...A LOCALLY HEAVIER RAIN THREAT WOULD ONLY HEIGHTEN
FLOOD CONCERNS. THE FAR SE PTNS OF THE FA...MAINLY THE PENNYRILE
REGION OF WKY...WILL REMAIN OUT OF THE WATCH SINCE MOST PCPN WILL
HOLD OFF THERE UNTIL LATE...AND GENERALLY AMOUNTS THERE WILL BE LESS
THAN 3/4 INCH ON AVERAGE...IE LOWER THAN EVEN THE MOST MINIMAL FFG
THRESHOLDS. ALSO THE AREA IS JUST OUTSIDE OF THE BEST CONVECTIVE
THREAT. OF COURSE THIS IS NOT TO SAY ISOLATED LOW LAND OR FLOOD
PRONE AREAS WONT INUNDATE WITH A STEADY RAIN OVER A FEW HOURS...BUT IN
GENERAL EXPECTATIONS ARE SUCH THAT A WIDER AREAL-FLOOD WATCH IS NOT
SUPPORTED THERE.

THE OTHER NEAR TERM FORECAST CHANGE IS WITH REGARD TO PRECIPITATION
ENDING TONIGHT. ALL MODELS ARE MUCH QUICKER WITH THE SHUT OFF OF
PCPN AND AS A RESULT...THE COLD AIR LAG IS SUCH THAT THE CHANGE-OVER
TO A MIX OF FROZEN BEFORE ENDING HAS BEEN ELIMINATED FROM THE GOING
ZONE WORDING/GRIDS. WHILE THE POSSIBILITY IS STILL THERE...THE
CHANCES ARE MINIMIZING ACCORDING TO THE LATEST TIME/HEIGHT CROSS
SECTIONS AND LOWER TROPOSPHERIC THERMODYNAMIC PROFILE IN RELATION TO
THE DEPARTURE OF THE DEEPEST MOISTURE.

BEYOND THE NEAR TERM THERE WAS VERY LITTLE SYNOPTIC FORECAST CHANGE.
TEMPERATURE WISE THE EXTENDED MEX MOS WARMED A LITTLE AND WE
RESPONDED IN KIND...STEPPING TOWARDS/INTO IT RATHER THAN BUYING
WHOLE HEARTEDLY. NEAR TERM WE FAVORED AN OVERALL MODEL BLEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TODAY-TONIGHT ALL BUT SE-MOST/PENNYRILE COUNTIES.
MO...FLOOD WATCH TODAY-TONIGHT ALL OF SEMO.
IL...FLOOD WATCH TODAY-TONIGHT ALL OF SIL.
IN...FLOOD WATCH TODAY-TONIGHT ALL OF SWIN.

&&
Hazardous weather outlook, Jan 5, 3:18 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
318 AM CST WED JAN 5 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
318 AM CST WED JAN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR ALL OF THE QUAD STATE EXCEPT FOR THE
PENNYRILE REGION OF WESTERN KENTUCKY. RIVER FLOODING WILL CONTINUE
ALONG PORTIONS OF THE GREEN AND OHIO RIVERS. PLEASE REFER TO THE
LATEST FLOOD PRODUCTS...INCLUDING WATCHES...WARNINGS...AND
STATEMENTS...FOR MORE DETAILED INFORMATION.

THERE IS AN ISOLATED CHANCE OF THUNDERSTORMS...MAINLY ELEVATED. THE
MAIN THREAT OF THUNDERSTORMS WILL BE THE ADDED POTENTIAL FOR POCKETS
OF LOCALLY HEAVIER RAINFALL ON ALREADY SATURATED GROUNDS AND THE
RESULTANT HEIGHTENED RISK OF FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE OHIO AND
GREEN RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR MORE DETAILS.

IN ADDITION...MORE PRECIPITATION IS EXPECTED FRIDAY NIGHT AND
SATURDAY...AND AGAIN MONDAY NIGHT AND TUESDAY. THE COMBINATION OF ALL
OF THE FORECAST RAIN EPISODES WILL LEAD TO CLOSE MONITORING OF THE
POTENTIAL FUTURE FLOODING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT FOR FLOODING
REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Edwards

When
January 5, 5:00 AM CST to January 31, 11:00 AM CST
Where
Edwards forecast zone
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
37.767, -89.350

Flood, Gallatin

When
January 5, 5:00 AM CST to January 31, 11:00 AM CST
Where
Gallatin forecast zone
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
37.500, -88.383

Flood, Wabash

When
January 5, 5:00 AM CST to January 31, 11:00 AM CST
Where
Wabash forecast zone
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Flood, White

When
January 5, 5:00 AM CST to January 31, 11:00 AM CST
Where
White forecast zone
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
39.083, -90.317

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438587, 5438588, 5438589, 5438590.